Alert archive / Pennsylvania / Wind Advisories in 2024

Wind Advisory 5, NWS State College, PA

February 15, 202431 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Feb 15, 2024, 3:50 PM EST for 31 counties in Pennsylvania. It took effect at Feb 15, 2024, 4:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2024, 3:50 PM EST (20:50 UTC)
In effect from
Feb 15, 2024, 4:00 PM EST
Expired
Feb 16, 2024, 10:00 AM EST
In force
18 hr
Issued by
NWS State College, PA
All 31 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA

The radar

The State College radar (KCCX), 36 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS71 KCTP 152050
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
350 PM EST Thu Feb 15 2024

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063-064-160900-
/O.NEW.KCTP.WI.Y.0005.240215T2100Z-240216T1500Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, 
State College, Johnstown, Altoona, Huntingdon, Mount Union, 
Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, 
Chambersburg, Mansfield, Wellsboro, Trout Run, Laporte, 
Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, 
Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, 
Hershey, Pottsville, Lebanon, Carlisle, and Gettysburg
350 PM EST Thu Feb 15 2024

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Pennsylvania.

* WHEN...Until 10 AM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The gusts will be strongest this afternoon
  as a cold front moves through, and again later this evening and
  overnight behind the front. The highest gusts will be on the
  ridges and downwind of gaps in the mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
3 follow-up statements
446 
WWUS71 KCTP 160414
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1114 PM EST Thu Feb 15 2024

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063-064-161500-
/O.CON.KCTP.WI.Y.0005.000000T0000Z-240216T1500Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, 
State College, Johnstown, Altoona, Huntingdon, Mount Union, 
Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, 
Chambersburg, Mansfield, Wellsboro, Trout Run, Laporte, 
Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, 
Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, 
Hershey, Pottsville, Lebanon, Carlisle, and Gettysburg
1114 PM EST Thu Feb 15 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts as high as 45 to 50 
  mph expected.

* WHERE...Central Pennsylvania.

* WHEN...Until 10 AM EST Friday.

* IMPACTS...Tree limbs could be blown down and a few power 
  outages may result.

* ADDITIONAL DETAILS...The highest gusts will be on the ridges 
  and downwind of gaps in the mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
265 
WWUS71 KCTP 160814
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
314 AM EST Fri Feb 16 2024

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063-064-161500-
/O.CON.KCTP.WI.Y.0005.000000T0000Z-240216T1500Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, 
State College, Johnstown, Altoona, Huntingdon, Mount Union, 
Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, 
Chambersburg, Mansfield, Wellsboro, Trout Run, Laporte, 
Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, 
Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, 
Hershey, Pottsville, Lebanon, Carlisle, and Gettysburg
314 AM EST Fri Feb 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...West -Northwest winds 20 to 25 mph with gusts as high as
  45 to 50 mph expected.

* WHERE...Central Pennsylvania.

* WHEN...Until 10 AM EST today.

* IMPACTS...Tree limbs could be blown down and a few power 
  outages may result.

* ADDITIONAL DETAILS...The highest gusts will be on the ridges and
  on the east side of gaps in the mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
165 
WWUS71 KCTP 161506
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1006 AM EST Fri Feb 16 2024

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063-064-161615-
/O.EXP.KCTP.WI.Y.0005.000000T0000Z-240216T1500Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-
Including the cities of Warren, Bradford, Coudersport, St. Marys,
Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, 
State College, Johnstown, Altoona, Huntingdon, Mount Union, 
Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, 
Chambersburg, Mansfield, Wellsboro, Trout Run, Laporte, 
Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, 
Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, 
Hershey, Pottsville, Lebanon, Carlisle, and Gettysburg
1006 AM EST Fri Feb 16 2024

...WIND ADVISORY HAS EXPIRED...

Breezy conditions this morning will gradually subside through the
day.

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Feb 15, 3:23 PM EST, 27 minutes earlier.

Area forecast discussion, Feb 15, 3:23 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service State College PA
323 PM EST Thu Feb 15 2024

.SYNOPSIS...
A developing surface low will track north of the state through
tonight, bringing a light snowfall to Northern Pennsylvania and
rain showers elsewhere. Another area of low pressure will track
south of the state Friday night, likely producing a light
snowfall across Southern Pennsylvania.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Moderate band of precipitation accompanying vigorous frontal
system pushing into central PA at mid afternoon. Snow being
reported along and north of Rt 6 with rain showers farther
south. A general coating to 1-2" is expected across the northern
tier through this evening, with rain showers and gusty winds
expected across central and southern PA as the front passes by
early to mid evening.

A tight pressure gradient and passage of strong isallobaric
couplet should result in gusty west-northwest winds this evening
behind the departing low. Bufkit soundings currently support
gusts over 40 mph at times, but it appears to be a sub-advisory
event for 95% of the area. Some ridges may exceed 45 mph gusts
at times late tonight. Gusty winds should last into the first
half of Friday, then the gradient should relax, as low pressure
lifts into the Canadian Maritimes.

Post-frontal thinking remains the same with cold advection and
a west-northwest flow focusing some lake effect snow showers
along the NY border tonight. This trajectory should keep the
bulk of Lake Huron moisture and organized banding largely north
of the border and the airmass doesn't look cold enough to
support lake effect off of Lake Erie. Therefore, any additional
snow accumulations tonight over the N Mtns should be very light
and confined to the northern tier.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Fair and seasonable weather with diminishing winds appear
likely Friday, as low amplitude ridging builds over the state.
Focus shifts quickly to Friday night as a light snowfall is
expected over most of central PA. All medium range guidance
indicates a digging upstream trough will approach from the GLAKS
Friday night, with a weak associated surface low tracking along
the NC/VA border, then out to sea by Saturday morning.

Sfc low track favors heaviest snowfall well south of the Mason
Dixon line, perhaps even south of D.C. However, strong
frontogenetical forcing in the left exit region of a 120kt jet
streak is likely to result in a period of light snow across
Southern PA Friday night. We expected all snow from this
evening, with highest chances of precipitation overnight into
Saturday morning.

Confidence isn't high enough for headline issuances as per WPC
and LWX collaboration. 2" amounts are becoming increasingly
likely over our southeast, and there is less than a 30 percent
chance for 3-4 inches in spots. Light snow may linger
throughout the day on Saturday, but will become confined to the
Alleghenies by Saturday evening in a cold advection pattern.

Sunday looks fair and seasonably cold with perhaps some
lingering flurries across the northern tier.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Ensembles continue to outline the potential for lingering snow
showers across the Alleghenies by early Sunday evening with any
additional accumulations expected to be light. Breezy winds will
continue through Monday morning, bringing wind chills in the
positive single digits across the north-central mountains by
daybreak on Monday.

Recent guidance continues to suggest the arrival of warmer air
for the beginning of next week. Seasonable high temperatures are
forecast Monday before high temperatures push above average for
the end of February.

An area of low pressure is likely to bring some precipitation
Wednesday morning and continue into Thursday, with rain favored
throughout the majority of the event. Marginal temperatures
will be confined to the Alleghenies and north-central mountains
Wednesday night into Thursday morning, where a wintry mix can
not be ruled out, especially on the backside of the system.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR conds are expected to continue this afternoon, before a low
cloud deck enters central PA from the west. Airfields across
western PA will be the first to see restrictions with BFD/JST
likely experiencing sub-VFR conds in the 20-22Z timeframe
Thursday. The lower cloud deck will continue moving west with
central airfields (AOO/UNV/IPT) experiencing restrictions in the
20-23Z timeframe, while the lowest cloud deck has potential to
slip just north of LNS/MDT. Borderline VFR-MVFR cigs look like
the most likely outcome at LNS/MDT in the 00Z-03Z timeframe
Friday.

Precipitation across the northern and western airfields (all
but MDT/LNS) will generally be rain, although there is
increasing confidence in a rain-snow mix at BFD/JST overnight.
IFR cigs and vsby are possible in the 00-03Z Friday timeframe at
BFD as -SN becomes the dominant precipitation type, although
there is lower confidence in this timeframe. If -SN prevails,
IFR cigs are more likely while if mixing takes slightly longer,
low-end MVFR conds are more likely in this timeframe.

There is high (70-80%) confidence in LLWS across all of central
PA generally in the 21Z Thursday to 06Z Friday timeframe. There
is lower confidence in LLWS parameters being met between 19 and
20Z Thursday, along with the 06Z to 10Z Friday timeframe.
Recent guidance has trended slightly back on the magnitude of
LLWS across much of central PA after 06Z, thus have kept LLWS
out of the TAF issuance at this time. Gusty winds with sustained
15-20 knots with gusts upwards of 40 knots are possible
overnight and into the early hours of Friday morning. Winds will
slightly decrease late Friday; however, gusts up to 25 knots
remain possible through 18Z Friday.

Outlook...

Sat...SHSN north/west with mix across SE during the day,
predominately SHSN evening.

Sun...Chance SHSN N/W PA, no sig wx elsewhere.

Mon-Tues...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Bowen
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Colbert/NPB
AVIATION...Banghoff/NPB
Hazardous weather outlook, Feb 15, 5:27 AM EST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
527 AM EST Thu Feb 15 2024

PAZ036-056-057-059-063>066-161030-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
527 AM EST Thu Feb 15 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-161030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
527 AM EST Thu Feb 15 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Windy conditions with gusts to around 45 mph are expected tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 15, 3:49 PM EST, 1 minute before
Special Weather Statement
National Weather Service State College PA
349 PM EST Thu Feb 15 2024

PAZ017>019-024>028-033>036-045-046-049>052-056-063-064-160100-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Perry-Cumberland-Adams-
349 PM EST Thu Feb 15 2024

...Gusty rain and snow showers will impact the area...

A line of rain showers, and possibly some wet snow, will push
eastward across the area late this afternoon, accompanied by wind
gusts up to 50 mph.

PAZ006-010>012-037-041-042-160100-
Potter-Elk-Cameron-Northern Clinton-Tioga-Northern Lycoming-
Sullivan-
349 PM EST Thu Feb 15 2024

...Gusty snow showers will impact the area...

A line of snow showers will push eastward across the area late
this afternoon, accompanied by wind gusts up to 50 mph.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 6:30 PM ESTWinter Storm WatchCTPAdams, Bedford, Cumberland, Franklin, Fulton, Lancaster and 2 more19 hr

Nearby

Wind Advisories in Pennsylvania, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.